Online forums

Before you can post or reply in these forums, please complete your profile

Complete your profile

Before you can post or reply in these forums, please join our online community.

Forum membership is open to anyone residing in Australia.

Join the online community Community rules

Topic: Switching meds

7 posts, 0 answered
  1. Rod_NR93
    Rod_NR93 avatar
    12 posts
    19 August 2018

    I am writing this on a Sunday afternoon when my mood is at its usual lowest.

    Late last week I stopped taking my then antidepressant and started my new one, as discussed with my pdoc. The morning after my first dose I felt a big and sudden lift in my mood but by yesterday afternoon this had gone and my depression is now worse than usual.

    I have read antidepressants can make you feel worse before they make you feel better. Has anyone had this same experience? 

    Thanks

  2. Lee lee 73
    blueVoices member
    • A member of beyondblue's blueVoices community
    Lee lee 73 avatar
    463 posts
    19 August 2018 in reply to Rod_NR93

    Hi Rod_nr93,

    Yes, most definitely. Switching meds makes everything sooo much worse. It's a long slog. I have found it lasts 2 weeks or so 😢😠The only thing that helps me get through it is by telling myself "it's not me this time, it's the meds" . Easier said than done I know. The other thing is to try to eat better, ie increase protein and also try to exercise if you can. Again, easier said than done. Do these things in the morning too- when you're mood isn't at your lowest.

    I'm worst in the mornings. 😕

    Do try to hang in there Rod_NR93

    Lee lee73

    1 person found this helpful
  3. geoff
    Life Member
    • Life membership is awarded by beyondblue for providing outstanding peer support to the online community over a period of 3+ years.
    • A member of beyondblue's blueVoices community
    geoff avatar
    11754 posts
    22 August 2018 in reply to Rod_NR93

    Hi Rod, just wanted to see how you are going with the new meds.

    I'm sorry I'm a few days behind, but hope you are feeling better.

    Geoff.

  4. Rod_NR93
    Rod_NR93 avatar
    12 posts
    1 September 2018 in reply to geoff
    Hi Geoff. In answer to your question, I'm not sure. I felt vile the first week. Week two I felt a definite lift which I don't think was just a placebo effect. I'm now in to the start of week three and it's fallen over again. I'm still dealing with a major loss in my life and in the past few days I've been feeling that loss a lot. I hope things turn good again as I have heard a lot of good things about this (unnamed) antidepressant.
  5. Rod_NR93
    Rod_NR93 avatar
    12 posts
    2 September 2018 in reply to Rod_NR93

    An update and I hope someone reads this.

    I'm confused. I'll see my pdoc sometime this coming week. During the first week starting the new drug and as the status quo of the old were off I felt terrible as was to be expected. By the beginning of the second week I increased the dose as instructed and noticed a gradual but steady improvement in mood, concentration and general resilience. What used to get me down did not as much anymore. I don't think this was a placebo effect.

    By the beginning of the third week (Friday just gone) I noticed things were slipping again, back almost to how I felt in the first week.

    I know antidepressants take several weeks at least to provide benefit but I'm really concerned about this backwards step. The brain should have adjusted to not having thre old drug anymore (at least that's what I think) and that one week benefit should be continuing, shouldn't it?

    I really hope this new drug works as I struggle to find one that works.

  6. Jen93629
    Jen93629 avatar
    1 posts
    7 December 2018 in reply to Rod_NR93

    @Rod_NR83

    Hi I hope you are feeling better? I know it's been a few months. I'm searching the forums this morning because I'm switching meds and not feeling too well. Just wondering how long it took you to adjust?

    Cheers

    J

    Rod_NR93 said:

    An update and I hope someone reads this.

    I'm confused. I'll see my pdoc sometime this coming week. During the first week starting the new drug and as the status quo of the old were off I felt terrible as was to be expected. By the beginning of the second week I increased the dose as instructed and noticed a gradual but steady improvement in mood, concentration and general resilience. What used to get me down did not as much anymore. I don't think this was a placebo effect.

    By the beginning of the third week (Friday just gone) I noticed things were slipping again, back almost to how I felt in the first week.

    I know antidepressants take several weeks at least to provide benefit but I'm really concerned about this backwards step. The brain should have adjusted to not having thre old drug anymore (at least that's what I think) and that one week benefit should be continuing, shouldn't it?

    I really hope this new drug works as I struggle to find one that works.

  7. Nurse Jenn
    Health professional
    • Health professional
    Nurse Jenn avatar
    121 posts
    10 December 2018

    Hi Jen93629,

    Its great that you are reaching out on the forums during what can be a tough process for some people. Switching medications can go smoothly but some people can get withdrawal symptoms as well as a reappearance of some symptoms. This is why switching medication requires careful supervision from a Doctor. With most changes to medication, there is quite a specific schedule that must be adhered to. If you are feeling unwell, I would recommend going back to your Doctor and having a review. It may be that you need your medications adjusted more slowly as every person responds differently to changes due to their own body chemistry.

    As much as people on the forum will be able to share their own unique experience, I would recommend listening to your body and if you are feeling really out of sorts and go and get some extra support from your Doctor during the transition. If any of your previous symptoms start to recur and you are feeling really low in your mood or an increase in your stress or worry, don't hesitate to ring the beyondblue support line on 1300 22 4636. You will able to talk to someone immediately. If you have difficulty accessing a Doctor and want to discuss some of the physical symptoms you are feeling, there is a great National service called HealthDirect where you call and talk to a trained professional (usually a nurse) about your symptoms and they offer specific advise. The contact details of HealthDirect can be found here on https://www.healthdirect.gov.au

    Wishing you the best possible outcome,

    Nurse Jenn

Stay in touch with us

Sign up below for regular emails filled with information, advice and support for you or your loved ones.


All done! You should’ve received a confirmation email, so please check when you’re finished here and click the link in the email. If you can’t see it, we might be in your junk mail.

Subscribe failed. Please try later or contact us.